Hail, Iosco
- When
- June 15, 1:17 PM EST to 1:19 PM EST
- Where
- Iosco County, Hale
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.380, -83.800
A second day of cold temperatures aloft contributed to thunderstorm development in Northern Lower Michigan. These storms were prolific hail producers.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
A second day of cold temperatures aloft contributed to thunderstorm development in Northern Lower Michigan. These storms were prolific hail producers.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jun 15, 12:22 PM EST, 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 122 PM EDT SUN JUN 15 2008 .AVIATION...SFC COLD FRONT WILL PUSH THRU THE REGION THIS EVENING...SPARKING SHOWERS AND STORMS ROUGHTLY 18Z THRU 03Z TIMEFRAME. VFR CONDITIONS EXPECTED OVERALL...BUT LOCALLY MVFR POSSIBLE WITH ANY HEAVIER STORMS (WHICH COULD BE SEVERE AS WELL). COLDER AIR WORKING IN ALOFT OVERNIGHT SHOULD EASILY LEAD TO STRATOCU DEVELOPMENT...ESPECIALLY TOWARD MORNING AND THEN THRU 18Z TOMORROW...WITH CEILINGS LIKELY LOW END VFR BUT POTENTIALLY MVFR AT TIMES. LAWRENCE && .DISCUSSION... /ISSUED 1054 AM EDT SUN JUN 15 2008/ LITTLE TO ADD TO GOING FCST AS OVERALL SCENARIO PORTRAYED EARLIER STILL LOOKS ON TRACK...WITH BIGGEST CONCERN ONCE AGAIN CONVECTION THRU THE DAY...POTENTIALLY SEVERE THIS AFTN/EVENING. REGIONAL RADARS SHOW SMALL COMPLEX OF SHRA/TSRA CROSSING WESTERN LAKE MI AS OF 14Z...DRIVEN BY POTENT MID LEVEL SHORTWAVE CROSSING CENTRAL LAKE SUPERIOR. THIS FEATURE SHOULD RAPIDLY SWING EAST THRU EARLY AFTN...WITH POTENTIAL FOR ADDITIONAL DEVELOPMENT ACRS NORTHEAST LOWER INTO EARLY AFTN WHERE BETTER SFC HEATING UNDERWAY AND LAPS DATA/OBS SHOWING 900 J/KG SBCAPE OR SO ALREADY AS OF 14Z. FOCUS THEN SHIFTS UPSTREAM TO INCOMING SECONDARY WAVE/COLD FRONT. BRIEF PERIOD OF SUBSIDENCE IN THE WAKE OF INITIAL WAVE SHOULD ALLOW THINGS TO CLEAR OUT AFTER A 2 TO 3 HOUR PERIOD OF CLOUDINESS (AND BRIEF HALT TO HEATING). THIS IN TURN SHOULD ALLOW AFTN HEATING TO TAKE PLACE ONCE AGAIN...WITH HIGHS MAINLY IN THE MID/UPR 70S EXPECTED (MAYBE A TOUCH WARMER NORTHEAST LOWER ON DOWNSLOPE FLOW). EXPECT ADDITIONAL CONVECTION WILL FIRE RATHER QUICKLY 18-21Z TIMEFRAME ALONG UPSTREAM SFC-850MB COLD FRONT ACRS THE WESTERN U.P./NORTHERN WISCONSIN IN AXIS OF POOLED THETA-E JUST AHEAD OF THE BOUNDARY (H85 DEWPOINTS PROGGED AROUND 8C OR SO). FCST RAOBS/MODIFIED 12Z APX RAOB CONTINUE TO INDICATE A 76/53 PARCEL EASILY YIELDING 800-1100 J/KG MLCAPE...WITH INCREASINGLY STRONG SHEAR (50-55 KNOTS THRU THE 0-6KM LAYER) EASILY SUPPORTING STORM ORGANIZATION...LIKELY INTO A MYRIAD OF LINE SEGMENTS PER STRONGLY DIRECTIONAL FLOW THRU THE CONVECTIVE COLUMN. HOWEVER...HAIL REMAINS A BIG CONCERN AS WELL (EVEN MORE SO THAN YESTERDAY) GIVEN STILL RATHER COOL MID LEVELS (-19C/0C AT 500 AND 700MB RESPECTIVELY) AND LIKELY ROTATING UPDRAFTS ALONG WITH FREEZING LEVELS AROUND 9.5-10KFT. CERTAINLY LOOKS LIKE ANOTHER POTENTIALLY QUITE ACTIVE AFTN/EVENING. LAWRENCE && .PREV DISCUSSION... /ISSUED 435 AM EDT SUN JUN 15 2008/ SYNOPSIS...A COLD FRONT OVER THE UPPER MS VALLEY EARLY THIS MORNING WILL MOVE EAST...BRINGING THUNDERSTORMS TO NORTHERN MICHIGAN TODAY AND EARLY TONIGHT. SOME OF THE THUNDERSTORMS MAY BE SEVERE. MUCH COOLER AIR WILL THEN INVADE THE REGION BEHIND THE COLD FRONT MONDAY AND TUESDAY...WITH TEMPERATURES SOME 10 TO 15 DEGREES BELOW NORMAL. WARMER/SEASONABLE TEMPERATURES WILL RETURN BY THE END OF THE WEEK. DISCUSSION... /ISSUED 435 AM EDT SUN JUN 15 2008/ TODAY...CHAOTIC SYNOPTIC PATTERN ACROSS THE GREAT LAKES TODAY. INITIAL SHORTWAVE FROM NC MN WILL SWEEP ACROSS NRN MICHIGAN THIS MORNING ALONG WITH ILL DEFINED SFC TROUGH. WARMING CLOUD TOPS ACROSS CENTRAL UPPER/NE WI SUGGEST ONLY AN ISOLATED THREAT OF A LIGHT RAIN SHOWER BETWEEN 10-15Z THIS MORNING...AS THIS BATCH OF MOISTURE WORKS INTO OUR DRIED OUT ATMOSPHERE BEHIND LAST NIGHTS CONVECTION. MAIN ACTION ARRIVES BY THIS AFTERNOON...AS STRONGER SHORTWAVE ENERGY SWEEPS INTO THE REGION...AHEAD OF AFOREMENTIONED COLD FRONT WHICH SHOULD POSITION ITSELF ACROSS EASTERN UPPER THIS AFTERNOON. A PERIOD OF SUNSHINE ANTICIPATED TODAY...WITH TEMPERATURES CLIMBING INTO THE UPPER 70S/LOWER 80S WITH H8 WARM AND MOIST ADVECTION AHEAD OF THE FRONT...MAINLY ACROSS NRN LOWER. MODEST H8-H5 -DIVQ...INCREASED MID LEVEL WINDS TO 50-55KTS...LEFT EXIT H4-H2 UPPER DIVERGENCE IN 80KT UPPER JET... STILL RELATIVELY COOL H5/H7 (-18C/0C) AIR ALOFT...HAS RESULTED IN AN AFTERNOON SOUNDING SIMILAR TO YESTERDAY. ROUGHLY 700-1000J/KG AGAIN TO REVEAL WITH ARRIVAL OF FORCING THIS AFTERNOON. THE STRONGER DYNAMICS...COOL AIR ALOFT AND 0-6KM BULK SHEAR OF 40-45KTS SHOULD ACTUALLY BE ABLE TO PRODUCE A GREATER COVERAGE OF SHOWERS/STORMS WITH BETTER STORM ORGANIZATION. THIS WILL RESULT IN A GREAT SEVERE STORM THREAT WITH THE PRIMARY THREAT BEING DAMAGING WINDS. PENNY SIZE HAIL IS CERTAINLY BACK INTO THE PICTURE WITH THE STRONGER DYNAMICS/STRONGER STORMS EXPECTED...EVEN AS WET BULBS ARE A BIT HIGHER AT 10-10.5KFT. SMD TONIGHT...SCATTERED TO NUMEROUS THUNDERSTORMS WILL BE ONGOING EARLY TONIGHT (AROUND 00Z). AFOREMENTIONED COLD FRONT WILL EXTEND FROM ERN UPPER MI...ACROSS NRN LAKE MI...TO SRN WI AT 00Z. H5 WINDS (AND 0-6 KM BULK SHEAR VALUES) NEAR 50 KTS...RIGHT EXIT REGION OF H2 JET... MLCAPES JUST OVER 1K J/KG...AND FAVORABLY LOW FREEZING LEVELS BETWEEN 9.5-10.0 KFT...WILL ALL PROVIDE SUPPORT FOR CONTINUED POTENTIALLY SEVERE STORMS THRU 02-03Z. FRONT WILL QUICKLY PASS E BY LATE EVENING...TAKING THE INSTABILITY/STORMS WITH IT. IN THE WAKE OF THE FRONT...STEADY CAA WILL TAKE PLACE WITH ONLY SOME SPOTTY LIGHT RAIN SHOWERS OVER NRN/ERN AREAS. VERY POTENT EARLY SUMMER CLOSED 500 MB LOW WILL THEN MIGRATE FROM CENTRAL ONTARIO TO LAKE SUPERIOR BY MIDDAY MONDAY...AND WILL RESULT IN A COUPLE OF UNSEASONABLY COOL DAYS ACROSS NRN MI. NAM/GFS HAVE COME INTO MUCH BETTER AGREEMENT REGARDING MOVEMENT OF UPPER LOW. MONDAY...DEEP CYCLONIC FLOW WILL DEVELOP ACROSS THE GREAT LAKES... WITH H8 TEMPS FALLING OFF TO AROUND +2C BY MONDAY EVENING. DEEPER H8-H5 MOISTURE IS FORECAST TO ROTATE INTO REGION FROM THE NW BY LATE IN THE DAY...WHICH TOGETHER WITH JUNE DIURNAL PROCESSES SHOULD RESULT IN SPOTTY SHOWERS FOR THE AFTERNOON. CAN/T STRICTLY RULE OUT THUNDER (WHICH MAKES SENSE GIVEN CLOSED UPPER LOW DURING THE MONTH OF JUNE COMBINATION) -- AND WILL INCLUDE THUNDER IN FAR SE AREAS... BUT HAD HARD TIME GETTING ANY LIFTED PARCELS PAST -10C DUE TO COOL LOW LEVEL AIR MASS. VERTICAL MIXING THRU H8 WILL RESULT IN HIGHS ONLY IN THE LOWER 60S MANY AREAS -- WITH COOLER READINGS NEAR LAKES MICHIGAN AND SUPERIOR. EXPECT IT TO BE SLIGHTLY WARMER (IN MID TO UPPER 60S) IN THE FAR SE. CAA AND DAYTIME MIXING WILL RESULT IN A BRISK/COOL NW BREEZE. MONDAY NIGHT AND TUESDAY...UNSEASONABLY COOL. UPPER LOW WILL SLOWLY MOVE SEWD ACROSS THE ERN GREAT LAKES REGION. CONTINUED CYCLONIC FLOW...DAYTIME HEATING...AND WEAK SHORT WAVES ROTATING AROUND SAID UPPER LOW WILL ALLOW FOR PLENTY OF CLOUD COVER AND SPOTTY SHOWERS. OVERNIGHT LOWS MONDAY NIGHT WILL FALL INTO THE 40S...WITH HIGHS ON TUESDAY AROUND 15 DEGREES BELOW NORMAL -- ONLY REACHING THE UPPER 50S TO LOWER 60S. TUESDAY NIGHT AND WEDNESDAY...TEMPS WILL BEGIN TO MODERATE -- BUT ONLY SLIGHTLY -- AS UPPER LOW CONTINUES TO HEAD E/SE. NAM/GFS AGREE THAT DEEPER MOISTURE AND SYNOPTIC ASCENT WILL IMPACT ERN PARTS OF FORECAST AREA TUES NIGHT INTO WED...AND WILL INCLUDE A SMALL CHANCE FOR LIGHT SHOWERS. FEW CHANGES MADE TO FORECAST MADE BEYOND WEDNESDAY...AND TEMPS REBOUNDING BACK INTO THE 70S STILL LOOKS REASONABLE. SMITH && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LM...NONE. LH...NONE. LS...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 530 AM EDT SUN JUN 15 2008 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042- 161200- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT- MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA- MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM- OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD- OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO- GLADWIN-ARENAC- 530 AM EDT SUN JUN 15 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING ACROSS ALL OF THE OUTLOOK AREA. THE THUNDERSTORMS MAY BECOME SEVERE ACROSS NORTHERN LOWER MICHIGAN BETWEEN 1 PM THIS AFTERNOON AND 10 PM THIS EVENING. DAMAGING WINDS IN EXCESS OF 60 MPH AND HAIL TO ONE INCH IN DIAMETER WILL BE POSSIBLE. RIVER FLOODING WILL CONTINUE ACROSS WEXFORD AND MANISTEE COUNTIES THROUGH TODAY. PLEASE SEE ONGOING FLOOD WARNINGS FOR ADDITIONAL INFORMATION. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS PARTS OF THE OUTLOOK AREA MONDAY AND TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. SMITH
The NCL Michigan radar (KAPX), 93 km away, was scanning. The volume nearest the first event began at 18:16 UTC.
33 hail, 3 thunderstorm wind. Local standard time, as filed.
Nickel sized hail fell along Four Mile Road, near and east of I-75.
Nickel hail fell in and west of South Higgins Lake State Park.
Numerous trees and power lines downed in and west of Tawas City.
A spotter estimated 60 mph wind gusts.
Numerous trees were downed near Albright Shores.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2008Every state in 2008This day in weather historyWarnings in Michigan, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 116520, 116521, 116540, 116541, 116543, 116544, 116552, 116558, 116561, 116571, 116573, 116574, 116578, 116579, 116595, 116598, 116583, 116590, 116599, 116584, 116585, 116602, 116609, 116613, 116624, 116620, 116633, 116635, 116638, 116645, 116646, 116649, 116653, 116654, 116655, 116658.